Pennsylvania, 2002

Hail and Damaging Winds in Pennsylvania, May 31, 2002

May 31, 2002 · NWS PBZ · 7 events in 2 counties and zones

A macroburst roared across eastern Allegheny and extreme western Westmoreland counties during the early evening hours of May 31st. This macroburst produced an approximately 10-mile long path of damage from the straight-line winds, which were estimated as high as 105 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
54
Property damage
$10 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A macroburst roared across eastern Allegheny and extreme western Westmoreland counties during the early evening hours of May 31st. This macroburst produced an approximately 10-mile long path of damage from the straight-line winds, which were estimated as high as 105 MPH. The macroburst damage path originated in the Homestead area of eastern Allegheny County, with the outflow winds traveling to the southeast through the towns of Whitaker, West Mifflin and Duquesne. The macroburst outflow then continued across the Monongahela River into the towns of McKeesport and North Versailles. Outflow winds from this macroburst continued to the southeast, weakening as it crossed into Westmoreland County, where it produced damage in several communities in North Huntington Township. By this time, the winds had decreased significantly, but were still strong enough to down numerous trees and power lines across the area. The maximum width of this macroburst was estimated at 3 miles as it traveled through the Munhall area. The highest concentrated area of damage extended from the Whitaker area to West Mifflin, where major damage occurred at the Kennywood Amusement Park. A large wooden pavilion which housed the "Whip" ride collapsed. As the pavilion collapsed it killed one person and injured 47 others. Just across the street from Kennywood, several homes sustained major damage from the winds as roofs were blown off and trees were blown onto homes. Kennywood Boulevard was impassible for a period of time following the storm as a tangle of power lines and traffic light, trees, roof debris and damaged vehicles blocked the highway. A total of approximately 75,000 customers were without power across eastern Allegheny County, with another 14,000 customers affected across Westmoreland County. Although power was restored to most homes by the next morning, some customer in the hardest hit areas of West Mifflin were without power for several days. Allegheny County officials placed initial damage estimates at $10 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 2:08 PM EST, 3 hours 7 minutes before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 2:12 PM EST, 3 hours 3 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS
Special weather statement, May 31, 4:01 PM EST, 1 hour 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032-
WVZ001>004-012-021>023-041-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  FAYETTE         GREENE          INDIANA         WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Local storm report, May 31, 5:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    POLK                      PA   WIND DAMAGE
05/31/02   VENANGO                        TREES DOWN. REPORTED BY
                                          SKYWARN SPOTTER

0420 PM    SHARON                    PA   .88 INCH HAIL
05/31/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0425 PM    SHARON                    PA   1.00 INCH HAIL
05/31/02   MERCER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    SIGEL                     PA   WIND DAMAGE
05/31/02   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY POLICE

0530 PM    PEKIN                     OH   .75 INCH HAIL
05/31/02   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTER

0610 PM    BADEN                     PA   1.00 INCH HAIL
05/31/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTER

The radar

The Pittsburgh radar (KPBZ), 7 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Allegheny

When
May 31, 5:15 PM EST
Where
Allegheny County, Bell Acres
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -80.167

Thunderstorm Wind, Allegheny

When
May 31, 5:35 PM EST
Where
Allegheny County, Wexford
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -80.050

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Allegheny

When
May 31, 5:40 PM EST
Where
Allegheny County, Millvale
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.483, -79.983

Thunderstorm winds downed several large trees.

Hail, Allegheny

When
May 31, 5:45 PM EST
Where
Allegheny County, Penn Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -79.817

Hail, Allegheny

When
May 31, 5:45 PM EST
Where
Allegheny County, Etna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -79.967

Thunderstorm Wind, Allegheny

When
May 31, 5:50 PM EST to 6:05 PM EST
Where
Allegheny County, Homestead
Measured
91 kt (105 mph)
Deaths
1 direct, 0 indirect
Injuries
54 direct, 0 indirect
Property damage
$10 million
Reported by
NWS STORM SURVEY
Coordinates
40.383, -79.950

Thunderstorm Wind, Westmoreland

When
May 31, 6:05 PM EST to 6:10 PM EST
Where
Westmoreland County, Circleville
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
40.317, -79.733

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Allegheny2002-05-3129FemaleLong Span RoofDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299202, 5299203, 5299204, 5299205, 5299206, 5299207, 5299208.